Montana, 2011

Hail in Montana, June 12, 2011

June 12, 2011 · NWS GGW · 1 event in 1 county or zone

Multiple atmospheric variables combined to create a favorable environment for marginally severe thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Multiple atmospheric variables combined to create a favorable environment for marginally severe thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 12, 1:24 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 12, 1:24 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
224 PM MDT SUN JUN 12 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
SHORTWAVE TROUGH AND A DISTINCT COLD FRONT WILL PRODUCE ENERGETIC
THUNDERSTORMS INTO THIS EVENING. THE SHORT RANGE MODELS CANNOT
AGREE WHERE THE HEAVIEST QPF WILL BE BUT BASED ON RECENT STORMS
THE GFS HAS NOT CAUGHT ONTO THE QPF VERY WELL. SO WILL BLEND NAM
AND GFS WHICH SUGGESTS PERIODS OF HEAVY RAIN IN OUR FAR EAST THIS
EVENING. WILL KEEP AN EARLIER ISSUED FLASH FLOOD WATCH GOING. THE
STORM PREDICTION CENTER HAS HIGHLIGHTED OUR SE ZONES FOR A SLIGHT
RISK FOR SEVERE THUNDERSTORMS BASED ON STRONGER CONVECTIVE
PARAMETERS IN THAT AREA. THE MAIN THREAT WILL BE HEAVY RAIN WITH
SOME LARGE HAIL POSSIBLE. MORE LIKELY WILL BE HEAVY RAIN IN THE
LOWER YELLOWSTONE AND BIG MUDDY DRAINAGES. AFTER THE STORMS DEPART
THIS EVENING AN APPROACHING UPPER SHORTWAVE RIDGE WILL QUIET
CONDITIONS LATER TONIGHT AND THROUGH MONDAY. EXPECT MONDAY TO BE
DRY.

MONDAY EVENING THE NEXT UPPER TROUGH PUSHES INTO BRITISH COLUMBIA
AND THE PACNW. THIS WILL SEND THE NEXT COLD FRONT ACROSS THE AREA
MONDAY NIGHT SPREADING RAIN SHOWERS OVER MOST OF THE CWA. MODELS
SUGGEST AREAS AND PERIODS OF MODERATE TO HEAVY RAIN POSSIBLE. AS
THE SHORTWAVE TROUGH MOVES OVER THE REGION ON TUESDAY IT WILL
GENERATE LIGHT RAIN AND POSSIBLY THUNDER. THE SURFACE TROUGH MOVES
EAST WHICH WILL INCREASE WESTERLY WIND TO AROUND 15-20KTS TUESDAY
AFTERNOON. SCT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MADE MINOR TWEAKS TO GOING FORECAST...MAINLY TO INCREASE POPS
TUESDAY NIGHT AND WEDNESDAY. SYSTEM THAT SWINGS THROUGH AREA TUESDAY
IS LOOKING SLOWER TO EXIT THE AREA.

MODELS SHOWING POSSIBLY WARMER TEMPS DURING THE PERIOD BUT BIAS
CORRECTED DATA SHOWING COOLER TEMPS SO LEFT TEMP GRIDS ALONE. JAMBA

PREVIOUS DISCUSSION...
LONG TERM FORECAST PERIOD BEGINS WITH A RECENTLY RARE ONE DAY
PERIOD OF RELATIVE CALM AS A SHORT WAVE RIDGE SLIDES ACROSS
EASTERN MONTANA WHICH SHOULD LEAD TO A NICE AND TRANQUIL WEDNESDAY
MORNING WITH ONLY VERY SLIGHT CHANCES FOR AFTERNOON SHOWERS ON THE
EASTERN AND WESTERN EDGES OF OUR CWA.

THE CALM WEDNESDAY WILL BE QUICKLY FOLLOWED BY MORE UNSETTLED
WEATHER AS A LARGE UPPER LEVEL LOW CENTER AND TROUGH QUICKLY DIGS
SOUTHEASTWARD FROM THE CANADIAN ROCKIES. UNFORTUNATELY...THE
FORECAST PROBLEMS COINCIDE CLOSELY WITH THE DEVELOPMENT AND
PROGRESSION OF THIS LARGE UPPER LOW CENTER. BY 12Z THURSDAY...THAT
IS BY EARLY THURSDAY MORNING...SIGNIFICANT INCONSISTENCIES IN
EXTENDED MODEL SOLUTIONS LEND TO DECREASING LEVELS OF CONFIDENCE
IN THE TIMING AND STRENGTH OF THE STORM SYSTEM MOVING INTO THE
LATTER PART OF THE WEEK.

FOR EXAMPLE...THURSDAY MORNING THE GFS DIGS A DEEPER UPPER LOW
MORE SO OVER THE PACIFIC NORTHWEST...BRINGING A STRONGER
SOUTHWESTERLY UPPER FLOW AND ALLOWING MUCH WARMER TEMPERATURES TO
SPREAD OVER EASTERN MONTANA AHEAD OF THE UPPER LOW.
MEANWHILE...THE EC CLOSES OFF A LESS INTENSE UPPER LOW FURTHER
EAST OVER SOUTHWESTERN SASKATCHEWAN WHICH BRINGS MUCH COOLER
TEMPERATURES AND A SLIGHTLY MORE WESTERLY FLOW ALOFT. THAT BEING
SAID...THE MOST RECENT MODEL UPDATE BRINGS THE EC INTO SLIGHTLY
BETTER AGREEMENT WITH THE GFS SOLUTION. IF THIS TREND WERE TO
CONTINUE TODAY...MORE CONFIDENCE COULD BE PLACED IN THE GFS.

THE PARTICULARLY WET PERIODS IN THE EXTENDED FORECAST LOOK TO BE
FRIDAY MORNING THROUGH SATURDAY MORNING OVER OUR EASTERN ZONES.
ALSO OF INTEREST IS THE END OF THE CURRENT EXTENDED FORECAST. BOTH
THE GFS AND THE EC ARE DEPICTING A DEEP CLOSED SURFACE LOW LIFTING
THROUGH EASTERN MONTANA WITH MULTIPLE EPISODES OF HEAVY
PRECIPITATION NEXT WEEK SUNDAY NIGHT THROUGH MONDAY.

ALSO OF INTEREST IN THE GENERAL MOVEMENT OF THE LARGE UPPER LOW IN
THE EXTENDED PERIOD. ALTHOUGH THERE IS SOME DISAGREEMENT WITH THE
PLACEMENT AND STRENGTH AND TIMING OF THE UPPER LOW CENTER...THERE
IS SOME AGREEMENT WITH REGARDS TO THE GENERAL MOVEMENT OF THE
UPPER FLOW REGIME. UNFORTUNATELY FOR NORTHEAST MONTANA...THAT FLOW
BRINGS THE LARGE UPPER LOW CENTER DOWN TO MONTANA FROM THE
CANADIAN ROCKIES ON THURSDAY...TAKES IT BACK NORTH INTO SOUTHERN
CANADA ON FRIDAY...THEN RECYCLES IT BACK AROUND INTO THE PACIFIC
NORTHWEST AGAIN ON SATURDAY THROUGH SUNDAY FOR A CONTINUED
UNSETTLED PATTERN. ALAS...ANY BIG AND DRY WARMING CHANGE TO THE
WEATHER PATTERN IS NOT IN THE FORESEEABLE FUTURE. BMICKELSON

&&

.AVIATION...
LATE THIS AFTERNOON AND EVENING ANOTHER ROUND OF THUNDERSTORMS
WILL LIKELY REDUCE FLIGHT CONDITIONS TO ISOLATED IFR NEAR THE
STRONGER STORMS FROM 19Z THROUGH ABOUT 03Z. KSDY AND KGDV WILL
LIKELY SEE THE GREATER RISK FROM THE STRONGER STORMS. AFTER
MIDNIGHT CONDITIONS WILL BEGIN TO CLEAR. EXPECT VFR FOR MONDAY.
SCT

&&

.HYDROLOGY...
EXTENSIVE FLOODING CONTINUES ON THE MILK RIVER FROM NEAR SACO
THROUGH NASHUA. FLUCTUATIONS ARE EXPECTED IN RIVER LEVEL OVER THE
NEXT WEEK AS RUNOFF FROM RECENT RAINS MOVES INTO AND DOWN THE
RIVER. HIGH WATER ALSO WILL CONTINUE ON STREAMS FEEDING INTO THE
MILK RIVER FROM THE SOUTH INCLUDING PEOPLES CREEK...BEAVER CREEK
AND WILLOW CREEK.

FLOODING ALSO CONTINUES ALONG THE MUSSELSHELL RIVER AND MANY
CREEKS ACROSS PETROLEUM COUNTY.

WATER RELEASES WILL CONTINUE FROM FORT PECK DAM AT AROUND 65K
CFS. THE MISSOURI RIVER FROM BELOW THE DAM TO THE NORTH DAKOTA
BORDER WILL CONTINUE TO RISE DUE TO THESE RELEASES COMBINED WITH
THE HIGH WATER FLOWING FROM THE MILK RIVER.

THE WEATHER PATTERN REMAINS SOMEWHAT ACTIVE WITH PERIODS OF RAIN
THROUGH THE UPCOMING WEEK. LOCALIZED HEAVY RAIN WITH RAINFALL
RATES OF MORE THAN AN INCH IN A SHORT TIME ARE POSSIBLE WITH
THUNDERSTORMS THIS WEEK.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR CENTRAL AND
SOUTHERN VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...
MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN
VALLEY...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 12, 1:39 PM MST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
239 PM MDT SUN JUN 12 2011

MTZ016>027-059>062-131200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
239 PM MDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SMALL CREEKS...STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH
ACROSS THE REGION. FLOODING IS OCCURRING ALONG THE MILK...
MISSOURI AND MUSSELSHELL RIVERS...AS WELL AS ON STREAMS AND
CREEKS FLOWING INTO THESE RIVERS.

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AS WELL
AS PRODUCING HEAVY RAIN. THE STRONGEST STORMS ARE EXPECTED ACROSS
THE LOWER YELLOWSTONE AND BIG MUDDY DRAINAGES IN FAR EASTERN
MONTANA. WITH HEAVY RAIN EXPECTED INTO THIS EVENING A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR VALLEY COUNTY AND ALL COUNTIES EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING WILL PERSIST ON NUMEROUS STREAMS FOR THE FORESEEABLE
FUTURE DUE TO THE ALREADY SATURATED GROUNDS AND THE OVERALL WET
WEATHER PATTERN WE ARE CURRENTLY OBSERVING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 12, 11:39 AM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1239 PM MDT SUN JUN 12 2011

MTZ059-121930-
PHILLIPS-
1239 PM MDT SUN JUN 12 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 130 PM MDT.

AT 1232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF LORING...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF NORTHERN PHILLIPS COUNTY...
  RURAL AREAS OF NORTHEASTERN PHILLIPS COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4899 10793 4899 10750 4877 10783 4888 10804
TIME...MOT...LOC 1839Z 222DEG 17KT 4889 10784

TFJ
WEATHER.GOV/GLASGOW
Special weather statement, Jun 12, 1:17 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
217 PM MDT SUN JUN 12 2011

MTZ017-061-122115-
VALLEY-
217 PM MDT SUN JUN 12 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 315 PM MDT.

AT 211 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
HINSDALE...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF CENTRAL WESTERN VALLEY COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4873 10712 4865 10673 4830 10697 4835 10723
TIME...MOT...LOC 2016Z 198DEG 9KT 4841 10706

JAMBA
WEATHER.GOV/GLASGOW
Special weather statement, Jun 12, 2:30 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
330 PM MDT SUN JUN 12 2011

MTZ021-122230-
PETROLEUM-
330 PM MDT SUN JUN 12 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA...

UNTIL 430 PM MDT.

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FLATWILLOW...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   FLATWILLOW...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4690 10860 4705 10793 4698 10788 4697 10791
      4694 10791 4693 10793 4692 10791 4688 10794
      4683 10785 4680 10783 4679 10785 4674 10840
      4675 10855
TIME...MOT...LOC 2129Z 257DEG 17KT 4683 10844

PROTON
WEATHER.GOV/GLASGOW

The radar

The Billings radar (KBLX), 113 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Petroleum

When
June 12, 2:42 PM MST
Where
Petroleum County, 4 mi ENE of Flatwillow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.852, -108.322

Mostly pea-sized hail with a few hail stones up to the size of quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329287.